You might not recognize that there are risks associated with ibuprofen, aspirin, and other over-the-counter pain relievers according to new research.
Many common pain relievers, including those bought over-the-counter, pose risks to your hearing that you’ll want to consider when taking them. Amazingly, younger men may be at greater risk.
Pain Relievers And Hearing Loss – What The Research Says
Prestigious universities, including Vanderbilt, Harvard, and Brigham Young, performed a thorough 30 year study. A bi-yearly survey was sent to 27,000 participants between the age of 40 and 74 which included health and lifestyle questions.
Because the questionnaire was so diverse, researchers were unsure of what they would find. After evaluating the data, they were surprised to find a solid link between loss of hearing and over-the-counter pain relievers.
The data also showed something even more surprising. Men who are under the age of 50 who frequently use acetaminophen were almost twice as likely to have hearing loss. The chance of developing hearing loss is 50/50 for individuals who take aspirin frequently. And there is a 61% chance that hearing loss will develop in those who use NSAIDs (ibuprofen and naproxen).
Another unexpected thing that was revealed was that high doses used occasionally were not as bad for your hearing as low doses taken frequently.
We can’t be sure that the pain reliever actually caused this hearing loss even though we can see a definite correlation. More studies are required to prove causation. But we really should reconsider our use of these pain relievers after these compelling results.
Pain Relievers And Hearing Loss – Present Theories
Scientists have several possible theories as to why pain relievers could cause hearing damage.
When you have pain, your nerves communicate this sensation to the brain. Over-the-counter pain relievers work by decreasing blood flow to particular nerves. You then feel reduced pain as the normal pain signals are blocked.
Scientists think this process also reduces the flow of blood in the inner ear. Less blood flow means less oxygen and nutrients. Cells will die from undernourishment if this blood flow is reduced for prolonged periods.
Also, there’s a specific protein that protects the inner ear from loud noises and it seems like acetaminophen, in particular, might block this.
Is There Anything That Can be Done?
The most significant revelation was that men younger than 50 were the most likely to be impacted. This verifies that hearing loss doesn’t just affect the elderly. But as you get older, if you take the right steps you will have a better chance of maintaining your hearing.
While it’s significant to note that using these pain relievers can have some adverse consequences, that doesn’t mean you need to entirely stop using them. Take pain relievers as prescribed and lessen how often you take them if possible.
Seek out other pain relief options, including gentle exercise. You should also reduce the consumption of inflammation-causing foods and boost Omega-3 fat in your diet. Reduced pain and better blood flow have been shown to come from these methods.
And finally, make an appointment with us for a hearing test. Don’t forget, hearing examinations are for individuals of all ages. If you’re younger than 50, now is the time to start speaking with us about preventing additional loss of hearing.